Send to:

Choose Destination
See comment in PubMed Commons below
Med Care. 2004 Jan;42(1):48-58.

An evaluation of the impact of the prospective payment system on antidepressant use in nursing home residents.

Author information

  • 1Center For Gerontology and Health Care Research, Department of Community Health, Brown University, Providence, Rhode Island 02912, USA.



To determine the impact of the prospective payment system (PPS) for skilled nursing facilities on the pharmacologic treatment of depression.


We used a quasi-experimental study comparing the pharmacological treatment rates for depression in the pre-PPS period (1997) to the post-PPS period (2000) in 8149 residents with documented depression living in over 500 nursing facilities in Ohio. Logistic regression models adjusting for clustering effects of residents residing in homes using generalized estimating equations provided estimates of the PPS effect on use of any antidepressant and the use of selective serotonin reuptake inhibitors (SSRIs). We evaluated the extent to which the PPS effect was modified by organizational characteristics, including structural characteristics, resource characteristics, and staff resources available in the homes.


Overall, there was no difference in the likelihood of any antidepressant [odds ratio (OR), 1.05; 95% confidence interval (CI), 0.93 to 1.18, resident-adjusted model] or an SSRI being used (OR, 0.98; 95% CI, 0.86 to 1.12, resident-adjusted model) after the introduction of PPS compared with 1997 when this reimbursement system was not in place (referent group). These trends did not appear to be modified substantially by organizational characteristics.


Although PPS did not appear to have influenced the treatment of depression in nursing homes, systems that provide checks and balances in relation to PPS are warranted.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk